Kentucky, 2012

Flash Flood and Damaging Wind in Kentucky, August 3, 2012

August 3, 2012 · NWS JKL · 3 events in 1 county or zone

Isolated strong thunderstorms dumped locally heavy rainfall on portions of Letcher county on August 3rd. This rainfall led to brief flash flooding in Isom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong thunderstorms dumped locally heavy rainfall on portions of Letcher county on August 3rd. This rainfall led to brief flash flooding in Isom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 11:26 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 3, 11:26 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1226 PM EDT FRI AUG 3 2012

.UPDATE...
ISSUED AT 1226 PM EDT FRI AUG 3 2012

A NORTH/SOUTH ORIENTED BAND OF CONVECTION WAS FILLING IN ACROSS THE
MIDDLE OF THE FORECAST AREA AT MID DAY. MODELS STILL ARE NOT HANDLING
THE CONVECTIVE PRECIP VERY WELL. EXTRAPOLATED THE MOVEMENT OF THE
DEVELOPING PRECIP FOR EARLY THIS AFTERNOON TO UPGRADE POPS TO LIKELY
FOR A PORTION OF THE FORECAST AREA. HAVE USED LOWER POPS FOR LATE
TODAY THIS EVENING IN THE WAKE OF THE EARLY AFTERNOON ACTIVITY.
HOWEVER...THE POP PATTERN IS RATHER BROAD BRUSHED/GENERALIZED FOR
LATE TODAY INTO TONIGHT DUE TO UNCERTAINTY OF CONVECTIVE EVOLUTION.

UPDATE ISSUED AT 1011 AM EDT FRI AUG 3 2012

SHOWERS AND THUNDERSTORMS HAVE BEEN SLOW TO MAKE PROGRESS EAST INTO
THE FORECAST AREA...BUT HAVE MADE IT INTO THE FAR SW AROUND KSME AND
KEKQ...AND HAVE RAISED POPS IN THE FAR SW TO CATEGORICAL. WITH
EXTENSIVE CLOUDS AND PRECIP EXPECTED IN THE WEST...HAVE ALSO LOWERED
MAX TEMPS TODAY BY A FEW DEGREES THERE.

UPDATE ISSUED AT 700 AM EDT FRI AUG 3 2012

JUST A QUICK UPDATE...MAINLY TO TWEAK HOURLY POPS THROUGH THE
MORNING. CURRENT RADAR AND SATELLITE TRENDS CONTINUE TO SHOW AN
OVERALL WEAKENING TREND AS ACTIVITY PUSHES INTO THE I 75 CORRIDOR BUT
MORE INTENSE SHOWERS ARE BEGINNING TO DEVELOP FURTHER WEST...CLOSER TO
THE I 65 CORRIDOR. THE 06Z NAM AND GFS ARE NOT OFFERING MUCH MORE IN
THE WAY OF PRECIP UNTIL THIS AFTERNOON...HOWEVER THE NAM STILL
APPEARS TO HAVE SOME INITIALIZATION ISSUES AND WOULD NOT RELY ON ITS
OUTPUT AT THIS POINT.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 345 AM EDT FRI AUG 3 2012

SFC ANALYSIS EARLY THIS MORNING SHOWS THE REMNANTS OF THE FRONT THAT
DROPPED THROUGH THE AREA ON WEDNESDAY LOITERING ABOUT THE TN AND MID
MS VALLEY WHERE THE WANING MCS IS FEEDING OFF OF A STRONG THETA
GRADIENT. ACTIVITY UPSTREAM CONTINUES WEAKEN ALONG ITS NRN PERIPHERY
WHILE ITS SRN FLANK CONTINUES TO SHOW SIGNS OF HEADING SOUTH INTO
CENTRAL TN. OVERALL...EWD PROGRESS OF THE SHOWERS AND TSTMS HAS BEEN
IMPEDED BY A LACK OF UNSTABLE AIR EAST OF THE I 75 CORRIDOR WHERE THE
DEW PTS REMAIN IN THE LOWER/MID 60S...WITH MOST OF THE ACTIVITY
DROPPING OFF QUICKLY ONCE IT GETS EAST OF A LINE FROM ABOUT KSDF TO
AROUND KGGW. IN THE END...AM NOT ANTICIPATING THAT ANYTHING WILL MAKE
IT INTO THE AREA BEFORE DAYBREAK OUTSIDE OF PERHAPS THE FAR SWRN
COUNTIES AROUND THE CUMBERLAND.

FOR TODAY...THE PICTURE REMAINS A BIT MURKY WITH THE NEAR TERM
GUIDANCE OFFERING LITTLE HELP AS THE RUC...SREF...HRRR...AND NAM12
ARE ALL OFFERING SUBSTANTIALLY DIFFERENT SOLUTIONS AND NONE OF THEM
APPEAR TO HAVE THE BEST HANDLE ON THE CURRENT ACTIVITY UPSTREAM. NONE
THE LESS...THE SHORT WAVE CURRENTLY PLODDING THROUGH WRN KY IS
GENERALLY EXPECTED TO DRIFT EAST THROUGH THE CWA OVER THE COURSE OF
THE NEXT 24 HRS AND WILL PROVIDE A VIABLE TRIGGER FOR MORE SHOWERS
AND TSTMS TODAY AS A LLJ BEGINS NOSING INTO THE AREA...SENDING PWATS
INTO THE 75TH TO 99TH PERCENTILE FOR EARLY AUGUST. FOR NOW...THE MAIN
THREAT CONTINUES TO LOOK LIKE HEAVY RAIN WITH SLOW FCST STORM MOTIONS
AND RELATIVELY DEEP MOIST WARM LAYER LINGERING THROUGH TONIGHT.

WITH UNCERTAINTY OVER THE DETAILS THIS MORNING...HAVE OPTED TO KEEP
THE BROAD BRUSH OUT FOR POPS AND RELY ON THE ESTF TO FINE TUNE THINGS
AS THE DAY PROGRESSES. IT WOULD SEEM THAT THE SEVERE THREAT OVERALL
SHOULD BE MITIGATED TO A LARGE EXTENT BY DEBRIS FROM THE OVERNIGHT
ACTIVITY CURBING THE INSTABILITY RECOVERY...AND WILL STICK WITH
LOCALLY HEAVY RAINFALL AS THE PRIMARY THREAT TODAY AND TONIGHT WITH
HIGHEST POPS IN THE SOUTH TODAY AND A GENERIC CHANCE PRETTY MUCH
ACROSS THE BOARD TONIGHT...THOUGH AGAIN...THE BETTER POPS SHOULD
RESIDE CLOSER TO THE KY/TN LINE.

RETURN FLOW LOOKS TO STRENGTHEN ON SATURDAY AHEAD OF AN APPROACHING
COLD FRONT. THINKING THAT WE COULD SEE ENOUGH BREAKS IN THE CLOUDS
DURING THE MORNING TO REALIZE SOME OF THE INSTABILITY CURRENTLY
ADVERTISED IN THE MODELS AND IF SO...WE SHOULD SEE SOME FAIRLY STRONG
DIURNAL STORMS DEVELOP LATER IN THE DAY. SHEAR OVERALL DOES NOT LOOK
THAT IMPRESSIVE...BUT MAY BE ENOUGH TO GENERATE SOME ISOLATED
HAILERS. HOWEVER THE PRIMARY CONCERNS AGAIN WILL REMAIN CENTERED
AROUND LOCALLY HEAVY RAINFALL. CONFIDENCE REMAINS LOW WITH COVERAGE
AS WELL AS TIMING...SO WILL STICK WITH THE GENERIC CHANCE POPS
ACROSS ALL OF ERN KY.

MAX AND MIN TEMPS OF COURSE WILL BE LARGELY DEPENDENT ON WHO GETS
WHAT...WHERE...AND WHEN...BUT THE CURRENT CONSENSUS HAS HIGHS IN THE
UPPER 80S TODAY...PERHAPS A LITTLE WARMER IN THE NORTH...WITH
OVERNIGHT LOWS AROUND 70...BUT THIS TOO WILL DEPEND ON HOW THINGS
EVOLVE OVERNIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 345 AM EDT FRI AUG 3 2012

SAT NIGHT BEGINS WITH A RIDGE OVER THE FRONT RANGE OF THE ROCKIES AND
A TROF EXTENDING FROM A LOW NORTHEAST OF MI IN SRN CANADA INTO THE
OHIO VALLEY. THE 50H TROF HAS A SFC FRONTAL BNDRY FROM GRB TO ORD TO
OMA. RETURN FLOW AHEAD OF THE BNDRY WILL BRING SHRA/TSRA NORTH FROM
THE GULF INTO THE TN VALLEY AND MUCH OF KY. THE MODELS ARE SLOWING
THE FRONTAL PROGRESSION AND ONLY HAVE IT TO CNTRL KY BY MID DAY SUN.
THE FRONT APPEARS TO BE WEAKENING AS IT CROSSES INTO ERN KY AS THE
PARENT LOW SWEEPS TO ERN CANADA AND MERGES WITH THE SEMI PERMANENT
HUDSON BAY LOW. THIS LEAVES ERN KY IN WEAK NW FLOW WITH THE BULK OF
THE UPPER LEVEL ENERGY REMAINING NORTH OF THE NRN CONUS BORDER. THE
50H TROF DOES SLOWLY SINK SOUTH OF THE STATE BY MONDAY NIGHT AND
SHOULD ALLOW FOR A RAIN FREE PERIOD FROM MON NIGHT THRU WED. THEN
ANOTHER DISTURBANCE WILL ROTATE AROUND THE HUDSON BAY LOW AND DIG THE
TROF INTO THE OHIO VALLEY ALLOWING DISTURBANCES TO SWEEP OUT OF THE
WRN GREAT LAKES AND INTO ERN KY. TEMPERATURES FOR THE EXTENDED
FORECAST WILL REMAIN FAIRLY CONSISTENT WITH HIGHS IN THE 80S AND LOWS
AROUND 70.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1226 PM EDT FRI AUG 3 2012

SHOWERS OR THUNDERSTORMS MAY AFFECT SOME LOCATIONS DURING THE
PERIOD...BUT CONFIDENCE IN TIMING/LOCATION IS TOO LOW TO WARRANT MORE
THAN VCSH OR VCTS IN TAFS. FG OR BR WILL AFFECT SOME LOCATIONS
OVERNIGHT INTO SATURDAY MORNING...ESPECIALLY VALLEYS. THUNDERSTORMS OR
FOG MAY BRING LOCALIZED IFR. OTHERWISE...MAINLY VFR IS EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...MB
LONG TERM...DUSTY
AVIATION...HAL
Hazardous weather outlook, Aug 3, 3:02 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
402 AM EDT FRI AUG 3 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
402 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH THE BETTER CHANCES
GENERALLY SOUTH OF THE MOUNTAIN PARKWAY...AND THE HIGHEST CHANCES
ALONG AND SOUTH OF THE THE HAL ROGERS PARKWAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SLOW MOVING STORMS TODAY
AND COULD LEAD TO DITCHES RUNNING FULL...ALONG WITH MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...AND AGAIN
FROM WEDNESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS ON SATURDAY
COULD PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING TODAY AND TOMORROW TO THE
NATIONAL WEATHER SERVICE IN JACKSON. .

MB

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Letcher

When
August 3, 12:49 PM EST
Where
Letcher County, Whitco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -82.830

A tree was blown down on School Hill Rd.

Heavy Rain, Letcher

When
August 3, 1:40 PM EST to 2:40 PM EST
Where
Letcher County, 1.27 mi SW of Thornton
Reported by
Trained Spotter
Coordinates
37.167, -82.786

Nearly two inches of rain fell in Thornton between 240 and 340 pm local time.

Flash Flood, Letcher

When
August 3, 2:15 PM EST to 5:00 PM EST
Where
Letcher County, 0.85 mi ENE of Isom to 0.75 mi ESE of Isom
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.185, -82.906

Streams were out of their banks and blocking Hwy 1148 and Walters Branch Rd near Isom.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394396, 394395, 394397.